Iowa, 2003

Lightning Strike in Iowa, July 7, 2003

July 7, 2003 · NWS ARX · 1 event in 1 county or zone

Lightning hit a barn during the early morning hours, burning the structure to the ground. There were no livestock or farm machinery in the barn.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Lightning hit a barn during the early morning hours, burning the structure to the ground. There were no livestock or farm machinery in the barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 2:07 AM CST, 23 minutes earlier.

Area forecast discussion, Jul 7, 2:07 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 AM CDT MON JUL 7 2003

PRIMARY CONCERN CONTINUES TO BE PRECIPITATION CHANCES AND SEVERE
WEATHER POTENTIAL THROUGH NEXT FEW DAYS.

07Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NORTH CENTRAL
MINNESOTA...SOUTHWARD TO A LOW JUST NORTH OF OMAHA. A WARM FRONT
EXTENDS EASTWARD FROM THIS LOW ACROSS NORTHERN IOWA. AREA RADARS
SHOWING CONVECTION ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA IN
VERY UNSTABLE AIRMASS WITH LAPS SHOWING CAPES OF 2000 TO 3000 J/KG.
AREA PROFILERS SHOWING MID LEVEL JET MAX ACROSS SOUTHERN MINNESOTA...
WITH 40 KNOT LOW LEVEL JET NOSING INTO IOWA. THE RESULT IS 0-6 KM
SHEAR VALUES SUPPORTIVE OF SUPERCELLS.

00Z JULY 7TH MODELS INITIALIZED WELL AND ARE IN GOOD AGREEMENT
THROUGH 60 HOURS. THEN SHOW SOME DIFFERENCES...AS GFS WANTS TO
DEVELOP MCS TUESDAY NIGHT AND MOVE IT ACROSS IOWA AND SOUTHWEST
WISCONSIN BY 12Z WEDNESDAY...WHILE THE ETA WANTS TO KEEP THIS
COMPLEX FARTHER SOUTH. WILL USE A COMPROMISE SOLUTION FOR THIS TIME
PERIOD AND KEEP POPS ACROSS THE SOUTH.

IN THE SHORT TERM COMPLEX OF STORMS MOVING ALONG WARM FRONTAL
BOUNDARY SHOULD CONTINUE MOVING EASTWARD THIS MORNING AND BE EAST OF
THE MISSISSIPPI RIVER BY 12Z THEN WEAKEN. MAIN SURFACE COLD FRONT
SHOULD BE JUST EAST OF THE AREA AT 12Z...THEN MOVE TO A STEVENS
POINT...NEW HAMPTON IOWA LINE BY 18Z AND THEN THROUGH THE REMAINDER
OF THE FORECAST AREA BY 00Z. WITH DECENT INSTABILITY BUILDING TO THE
SOUTH OF THE BOUNDARY THIS AFTERNOON WILL KEEP POPS IN FOR THE
SOUTHERN TIER OF COUNTIES.

THE FRONT THEN WILL SETTLE TO THE SOUTH OF THE AREA FROM TONIGHT
THROUGH WEDNESDAY. MOST OF THE ACTIVITY WILL REMAIN TO OUR SOUTH
WITH CONVECTION LIKELY DEVELOPING ACROSS THE PLAINS AND TRACKING
EASTWARD ALONG THE FRONT ACROSS IOWA AND NORTHERN MISSOURI. WITH SOME
DEGREE OF UNCERTAINTY OF WHERE CONVECTION WILL TRACK...WILL KEEP LOW
POPS GOING ACROSS THE SOUTH. BY WEDNESDAY...MOISTURE TRANSPORT
AGAIN RE-ESTABLISHES ITSELF ACROSS THE PLAINS WITH ANOTHER WAVE
AFFECTING THE AREA. AS MENTIONED BEFORE SOME DIFFERENCES ON WHERE
CONVECTION WILL DEVELOP...SO WILL KEEP CURRENT FORECAST OF CHANCE
POPS GOING.

TEMPERATURES RATHER TRICKY IN THE SHORT TERM WITH CONVECTION AND
FRONTAL PASSAGE TODAY. FOR NOW WILL TREND TOWARD THE COOLER SIDE OF
THE GUIDANCE VALUES BASED ON THE PRECIPAITION CLOUDS AND FRONTAL
PASSAGE. BEYOND TODAY...GUIDANCE VALUES LOOK REASONABLE.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RABERDING
Hazardous weather outlook, Jul 6, 9:17 PM CST, 5 hours 13 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT EXTENDS FROM NORTH CENTRAL MINNESOTA INTO EASTERN
NEBRASKA THIS EVENING. THIS FRONT WILL MOVE SOUTHEAST TONIGHT...AND
SHOULD EXTEND FROM NORTHWEST WISCONSIN INTO WESTERN IOWA BY MONDAY
MORNING. THE ATMOSPHERE AHEAD OF THIS APPROACHING FRONT WILL BE
UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THE FRONT IN SOUTHWEST MINNESOTA AND NORTHWEST
IOWA...AND MOVE INTO THE OUTLOOK AREA AFTER 2 OR 3 AM.  AT THIS
TIME...DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...WITH SOME
LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORMS OF TONIGHT WILL LINGER INTO MONDAY MORNING...AS THE COLD
FRONT CONTINUES TO MOVE THROUGH.  THE FRONT AND MAIN THREAT FOR
STORMS WILL MOVE INTO ILLINOIS AND EASTERN WISCONSIN BY MIDDAY. IT
IS POSSIBLE THAT SEVERE WEATHER COULD ALSO LINGER INTO MONDAY
MORNING AS THESE STORMS PASS.

THE COLD FRONT WILL THEN STALL OVER NORTHERN ILLINOIS AND CENTRAL
IOWA LATE MONDAY.  SMALL PRECIPITATION CHANCES WILL CONTINUE OVER
NORTHEAST IOWA AND SOUTHWEST WISCONSIN NEAR THIS FRONT...AND
ISOLATED SEVERE WEATHER WILL BE POSSIBLE...MAINLY SOUTH OF A LINE
FROM CHARLES CITY TO BOSCOBEL...ESPECIALLY OVERNIGHT MONDAY NIGHT.

THE FRONT WILL CONTINUE TO REMAIN NEARLY STATIONARY ACROSS IOWA
AND NORTHERN ILLINOIS THROUGH WEDNESDAY...KEEPING CHANCES FOR
THUNDERSTORMS IN THE FORECAST AT LEAST THROUGH THAT TIME.  THE BEST
CHANCES FOR ANY SEVERE WEATHER WILL BE CLOSER TO THE FRONT...ACROSS
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT. SPOTTERS MAY ALSO BE
NEEDED FOR MONDAY...TUESDAY...AND WEDNESDAY...MAINLY OVER NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.

04

In the hours before

Local storm report, Jul 7, 2:00 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0300 AM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0257 AM    AUSTIN                    MN   0.75 IN HAIL
07/07/03   MOWER                          REPORTED BY AMATEUR RADIO
                                          ON WEST SIDE OF AUSTIN.

SHEA

The radar

The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Howard

When
July 7, 2:30 AM CST
Where
Howard County, 3 mi SW of Schley
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375825.